Alert archive / New York / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 41, NWS Buffalo, NY

July 17, 2018Jefferson County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 17, 2018, 1:19 AM EDT for Jefferson County, New York. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2018, 1:19 AM EDT (05:19 UTC)
Expired
Jul 17, 2018, 2:15 AM EDT
In force
56 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Jefferson County, NY

The radar

The Ft Drum radar (KTYX), 44 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 5.3 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2018-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 962 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2018-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
962 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1483 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

270 
WUUS51 KBUF 170519
SVRBUF
NYC045-170615-
/O.NEW.KBUF.SV.W.0041.180717T0519Z-180717T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
119 AM EDT TUE JUL 17 2018

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  Central Jefferson County in central New York...

* Until 215 AM EDT..

* At 118 AM EDT, a severe thunderstorm was located near Henderson
  Harbor, or 16 miles west of Watertown, moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Watertown, Fort Drum, Carthage, West Carthage, Dexter, Glen Park,
  Herrings and Adams Center.

# 

This includes Interstate 81 between exits 42 and 49.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4415 7558 4397 7560 4395 7564 4376 7625
      4390 7632 4392 7628 4393 7631 4390 7633
      4396 7635 4396 7634 4402 7636 4405 7640
      4410 7643 4427 7586
TIME...MOT...LOC 0518Z 250DEG 26KT 4395 7623 

HAIL...<.75IN
WIND...60MPH
 
$$

Thomas
2 follow-up statements
404 
WWUS51 KBUF 170546
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
146 AM EDT TUE JUL 17 2018

NYC045-170615-
/O.CON.KBUF.SV.W.0041.000000T0000Z-180717T0615Z/
Jefferson NY-
146 AM EDT TUE JUL 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM EDT
FOR CENTRAL JEFFERSON COUNTY...

At 145 AM EDT, a severe thunderstorm was located over Glen Park, or
near Watertown, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Watertown, Fort Drum, Carthage, West Carthage, Dexter, Glen Park,
Herrings and Henderson Harbor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4415 7558 4397 7560 4395 7564 4380 7620
      4392 7628 4402 7631 4420 7588
TIME...MOT...LOC 0545Z 253DEG 26KT 4398 7598 

HAIL...<.75IN
WIND...60MPH
 
$$

Thomas
931 
WWUS51 KBUF 170613
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
213 AM EDT TUE JUL 17 2018

NYC045-170621-
/O.EXP.KBUF.SV.W.0041.000000T0000Z-180717T0615Z/
Jefferson NY-
213 AM EDT TUE JUL 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JEFFERSON COUNTY WILL
EXPIRE AT 215 AM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 4415 7558 4397 7560 4395 7564 4380 7620
      4392 7628 4402 7631 4420 7588
TIME...MOT...LOC 0611Z 252DEG 16KT 4397 7591 

$$

Thomas

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 10:06 PM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 16, 10:06 PM EDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1006 PM EDT Mon Jul 16 2018

.SYNOPSIS...
A cold front will advance across the area overnight tonight with
showers and thunderstorms ahead of it. Drier air and more
seasonable temperatures will follow this cold front for the
remainder of the week.

&&

.NEAR TERM /THROUGH TUESDAY/...
Showers and thunderstorms continue across the eastern Great Lakes
this evening. Multiple severe thunderstorm warnings and a flash
flood warning have been issued in the forecast area. A strong cold
front is stretched from Central Ontario Province to Eastern
Michigan this evening. A plume of 1.75-2.0 inch PWATs stretches
from the Ohio Valley into Lake Ontario and the North Country.
Heavy rain has been present with showers and thunderstorms
producing rainfall rates of 1- 2 in/hour. Unlike most days,
where the loss of diurnal heating causes updrafts to collapse,
the very warm and humid airmass at the surface will keep
updrafts rooted in the boundary layer. Although 0- 6km shear is
weak across the forecast area, some dry air and 35- 40kts in the
mid-levels per the 00z BUF sounding will keep some storms
tilted and isolated damaging winds gusts are possible ahead of
the cold front tonight.

Showers and thunderstorms are likely across the dry ground in
Western and North-Central NY tonight so many will be happy to
wake up with a wet ground. Localized flash flooding is possible
mainly across the Southern Tier as storms train over the same
area. Radar estimates 2-4 inches across southeastern Allegany
County as of 10:00PM.

The front lags in passing the eastern fringe of the area Tuesday
morning, so showers and low end chances of thunder remain there
after sun up. Otherwise, rapidly drying conditions throughout
the column will yield a drastic improvement in conditions
through the day from west to east. Likewise, cold advection will
knock temperatures back several degrees. This will make heat
index values drop quite a bit more than temperatures, resulting
in fairly comfortable July conditions.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH FRIDAY/...
Tuesday night the mid level trough axis will cross Quebec and
eastern NY, reaching western New England by Wednesday morning. Deep
moisture will have been stripped away by the cold frontal passage,
so the mid level trough axis will cross the area dry. Northerly
upslope flow will bring a modest increase in cloud cover overnight,
mainly across the higher terrain south of the Thruway and east of
Lake Ontario. An incoming cooler and drier airmass will allow lows
to drop back into the mid to upper 50s on the lake plains of Western
NY, and lower 50s for the cooler Southern Tier valleys and east of
Lake Ontario.

High pressure will then build from the central Great Lakes Wednesday
to the eastern Great Lakes Thursday. This will bring another stretch
of dry weather and sunshine both days. Cooler 850mb temps around +9C
on Wednesday will support highs in the mid 70s in most locations,
and around 70 on the hills. Wednesday night will be quite cool with
lows in the mid 50s on the lake plains, and mid to upper 40s in the
cooler Southern Tier valleys and Lewis County. The airmass will
begin to modify on Thursday, with highs back into the lower 80s at
lower elevations and upper 70s for higher terrain.

Thursday night and Friday surface high pressure will drift off the
New England coast, with a mid level cutoff low and associated
surface low moving into the western Great Lakes. Clouds will slowly
increase from west to east later Thursday night and Friday as return
flow begins to advect moisture into the region. The GFS is on the
fast side of the guidance envelope in bringing rain chances into
Western NY by late afternoon. Continued to favor the slower
ECMWF/GEM guidance and kept a dry forecast through Friday evening. A
push of stronger warm advection ahead of the system will bring highs
back into the mid to upper 80s on Friday, with the warmest
temperatures on the lake plains of Western NY with an added boost
from southerly downslope flow.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
Friday night and Saturday a mid level cutoff low and associated
surface low over the western Great Lakes will make only very slow
progress to the east across Michigan. A few widely scattered showers
or thunderstorms may reach Western NY later Friday night and
Saturday, with dry conditions prevailing east of Lake Ontario. A
better chance of rain will arrive Saturday night and Sunday as the
system advances east across Ohio and Lake Erie, with more favorable
forcing and moisture arriving. Model guidance also hints at some
moisture from a sub-tropical system advecting northward along the
eastern seaboard Sunday. Some of this moisture may get pulled back
into the system approaching from the west, although the model
consensus keeps the bulk of this along the east coast. The trough is
forecast to weaken in place by Monday, with a chance of a few more
showers or isolated thunderstorms. Given the convective nature of
all the rain chances this weekend, expect coverage of soaking rain
to be spotty, with only limited improvement of dry soil conditions.

Highs on Saturday will reach the mid 80s at lower elevations, with
upper 70s to lower 80s by Sunday with more cloud cover and shower
coverage. Lows will generally run in the mid to upper 60s on the
lake plains, and lower 60s across the interior along with moderate
humidity. Expect similar near average temperatures to persist
through early next week.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
Showers and thunderstorms expected at the terminals tonight.
Heavy rain will result in IFR conditions at the terminals. Some
storms may be strong with gusts up to 40kts however confidence
is low it would reach the airfields. VFR/MVFR conditions
expected between showers and thunderstorms. A cold front will
move through the terminals from west to east Tuesday.

With the frontal passage, winds will rapid switch from SW to NW
on Tuesday, ushering in clear skies as drier air arrives in the
afternoon. The front will move through KIAG/KBUF early Tuesday
and KART by Tuesday afternoon.

Outlook...

Tuesday night...VFR.
Wednesday through Friday...VFR.
Saturday...VFR, except MVFR in showers and thunderstorms.

&&

.MARINE...
Showers and thunderstorms will move from southwest to northeast
across the lakes tonight as a cold front approaches. SMW's may
be warrented through the overnight.

The cold front will pass across the Eastern Great Lakes region
late tonight and early Tuesday, with west to northwest winds
freshening Tuesday and Tuesday night. This may bring wave
heights and wind speeds to advisory levels, especially on Lake
Ontario on Tuesday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Fries
NEAR TERM...Fries/HSK
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...Fries/HSK
MARINE...Fries/HSK
Hazardous weather outlook, Jul 16, 7:18 PM EDT, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Buffalo NY
718 PM EDT Mon Jul 16 2018

NYZ001>008-010>014-019>021-085-171800-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
718 PM EDT Mon Jul 16 2018

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Tonight.

Thunderstorms over the region tonight are forecast to contain
torrential downpours. This could lead to localized flood problems...
particularly for the smaller tributaries and for low lying areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-171800-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
718 PM EDT Mon Jul 16 2018

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Tonight.

Thunderstorms tonight could produce localized wind gusts over 35
knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, Jul 16, 7:54 PM EDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
754 PM EDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     1 S NEWARK              43.03N  77.09W
07/16/2018                   WAYNE              NY   LAW ENFORCEMENT

            TREE DOWN ON CLARK RD.

&&

EVENT NUMBER BUF1800516

AR
Local storm report, Jul 16, 9:23 PM EDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
923 PM EDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND DMG     JAMESTOWN               42.10N  79.24W
07/16/2018                   CHAUTAUQUA         NY   LAW ENFORCEMENT

            TREES DOWN.

&&

EVENT NUMBER BUF1800520

KENYON
Special weather statement, Jul 16, 9:33 PM EDT, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Buffalo NY
933 PM EDT MON JUL 16 2018

NYZ012-020-021-085-170230-
Cattaraugus-Allegany-Southern Erie-Wyoming-
933 PM EDT MON JUL 16 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WYOMING...CENTRAL
CATTARAUGUS...SOUTHEASTERN ERIE AND NORTHWESTERN ALLEGANY COUNTIES...

At 933 PM EDT, a strong thunderstorm was located 10 miles northwest
of Salamanca, moving northeast at 35 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Salamanca, Springville, Colden, Gowanda, Ashford, Arcade,
Franklinville, Belfast, Cuba and Rushford.

This includes Interstate 86 between exits 27 and 28.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4209 7858 4238 7902 4277 7857 4231 7806
TIME...MOT...LOC 0133Z 233DEG 28KT 4226 7889

Reynolds
Special weather statement, Jul 16, 10:21 PM EDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1021 PM EDT MON JUL 16 2018

NYZ020-021-170315-
Cattaraugus-Allegany-
1021 PM EDT MON JUL 16 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN CATTARAUGUS
AND ALLEGANY COUNTIES...

At 1019 PM EDT, strong thunderstorms were clustered over eastern
Cattaraugus county and the northern two thirds of Allegany county.
This area of strong storms was moving northeast at 35 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Olean, Alfred, Belfast, Cuba, Rushford, Houghton, Weston Mills,
Caneadea, Hinsdale and Friendship.

This includes Interstate 86 between exits 26 and 32.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Rainfall of one to as much as two inches
will be possible by midnight from these storms. Do not drive your
vehicle through flooded roadways.

Frequent cloud to ground lightning is also occurring with these
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4200 7844 4249 7844 4247 7775 4220 7776
TIME...MOT...LOC 0219Z 249DEG 31KT 4221 7834

RSH
Special weather statement, Jul 16, 11:24 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1124 PM EDT MON JUL 16 2018

NYZ021-170400-
Allegany-
1124 PM EDT MON JUL 16 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEGANY COUNTY...

At 1120 PM EDT, a strong thunderstorm was located near Genesee, or
12 miles south of Wellsville, moving northeast at 40 mph. This
thunderstorm will bring additional rain of a half inch or more to
areas that have already received 2 to 3 inches of rain from earlier
this evening. Water can easily pond in this area and small streams
again briefly rise.

Locations impacted include...
Whitesville and Paynesville.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4213 7775 4200 7775 4200 7799
TIME...MOT...LOC 0320Z 239DEG 36KT 4194 7792

Thomas
Special weather statement, Jul 17, 12:55 AM EDT, 24 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1255 AM EDT TUE JUL 17 2018

NYZ007-170615-
Jefferson-
1255 AM EDT TUE JUL 17 2018

...A STRONG THUNDERSTORM WILL AFFECT JEFFERSON COUNTY...

At 1254 AM EDT, a strong thunderstorm was located 12 miles northwest
of Stony Point, or 26 miles west of Watertown, moving northeast at 50
mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Watertown, Fort Drum, Stony Point, Clayton, Dexter, Glen Park,
Redwood, Kring Point State Park, Henderson Harbor and Wellesley
Island State Park.

This includes Interstate 81 between exits 44 and 52.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4422 7545 4373 7627 4378 7629 4383 7636
      4387 7635 4384 7644 4387 7650 4391 7650
      4396 7644 4396 7634 4402 7636 4405 7642
      4410 7643 4414 7635 4420 7631 4422 7620
      4424 7617 4429 7615 4435 7595 4440 7586
TIME...MOT...LOC 0454Z 241DEG 44KT 4398 7645

Thomas

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:47 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua58 min
Jul 16, 9:33 PM EDTSpecial Weather StatementBUFCattaraugus57 min
Jul 16, 10:08 PM EDTSevere Thunderstorm WarningBUFGenesee37 min
Jul 16, 10:21 PM EDTSpecial Weather StatementBUFAllegany54 min
Jul 16, 10:35 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus28 min
Jul 16, 11:24 PM EDTSpecial Weather StatementBUFAllegany36 min
Jul 17, 12:34 AM EDTSpecial Marine WarningBUF56 min
Jul 17, 12:55 AM EDTSpecial Weather StatementBUFJefferson80 min
Jul 17, 1:39 PM EDTSmall Craft AdvisoryBUF21 hr

Nearby

Severe Thunderstorm Warnings in New York, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.